Gray Death Strikes A Louisiana Community
In early February, the St. Mary Parish Sheriff’s Office began to warn residents about a dangerous drug that police officers have encountered during several arrests. The substance, “Gray Death,” is so potent that merely touching it can be lethal. While the police in Georgia, Ohio, Alabama, Florida, and Pennsylvania have been reporting discoveries of Gray Death since 2017, the drug has only just appeared in Louisiana. St. Mary Parish forms part of Louisiana’s coastline with the Gulf of Mexico. The parish has a population of about 55,000 people.
As Opioids continue to ravage communities throughout America, Gray Death combines the worst of the Opioid Epidemic into a concrete-colored rock. A typical sample of Gray Death is a mixture of Fentanyl, Carfentanil, Heroin, and a Chinese Synthetic Opioid called U-47700 or “Pink.” However, Gray Death samples could contain additional toxic substances. Fentanyl is significantly more potent than Heroin and Morphine. Carfentanil, a substance designed to tranquilize large animals, is even more powerful.
The Sheriff’s Office published pictures of Gray Death samples on Facebook that police officers had recently confiscated and advised residents to avoid touching it at all costs. Since the risks of Gray Death overdose are so serious, the Sheriff’s Office asked residents to call the police if they find the drug, since only trained professionals can handle it safely.
The Fatal Mixtures Spreads Beyond St. Mary Parish
Within days of the announcement from the the St. Mary Parish Sheriff’s Office, the police arrested someone in St. Landry Parish for possession of Gray Death. The fact that St. Landry Parish is located in central Louisiana suggests that Gray Death is spreading across the state. “Just touching or inhaling this stuff can kill you. Everyone needs to read up on this. You wouldn’t want your kids accidentally touching this,” the Eunice City Marshal’s Office stated after the arrest.
While at least two Louisiana parishes grappled with the new reality of Gray Death on their streets, authorities in Georgia reported about a dozen cases of a fatal Gray Death overdose in their state since January. About 50 Gray Death incidents in Georgia have involved versions of the drug which contain U-47700, according to the Georgia Bureau of Investigation Crime Lab.
The Effects of a Gray Death Overdose
The symptoms of a Gray Death overdose are slurred speech, loss of vision, heart failure, and suffocation. These symptoms can arise within as quickly as thirty second after contact with Gray Death. Fortunately, the lethal effects of a Gray Death overdose can be reversed by immediate medical attention with Narcan, the brand-name for naloxone. Narcan prevents Opioids from binding with opioid receptors in the brain and nervous system. In 2017, a police officer in Ohio almost died during a routine traffic stop after touching Gray Death, but a team of paramedics narrowly saved his life with a dose of Narcan.